Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 19, NWS Albuquerque, NM

March 22, 2018

NWS Albuquerque, NM issued this wind advisory at Mar 22, 2018, 3:02 PM MDT. It took effect at Mar 23, 2018, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 3:02 PM MDT (21:02 UTC)
In effect from
Mar 23, 2018, 11:00 AM MDT
Expired
Mar 23, 2018, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

598 
WWUS75 KABQ 222102
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
302 PM MDT Thu Mar 22 2018


NMZ513>515-523-526>535-539-540-231100-
/O.NEW.KABQ.WI.Y.0019.180323T1700Z-180324T0100Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Eastern Lincoln County-
Southwest Chaves County-
302 PM MDT Thu Mar 22 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MDT Friday. 

* LOCATION...Much of central and eastern New Mexico.

* WINDS...West 30 to 40 mph, with occasional gusts to near 55 mph. 

* TIMING...Winds increasing late morning, peaking mid afternoon
  and decreasing during the evening.

* VISIBILITY...Localized reductions to between 3 and 5 miles in
  blowing dust. 

* LOCAL IMPACTS...Sudden wind gusts can cause drivers to lose
  control especially in lightweight or high profile vehicles.
  Strong winds can cause blowing dust, reducing visibilities and
  may cause flying debris. Light outdoor objects could be moved by
  the strong winds. Dangerous crosswinds are likely on north to
  south oriented roadways, such as Interstate 25 between Raton
  Pass and Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
3 follow-up statements
223 
WWUS75 KABQ 230920
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
320 AM MDT Fri Mar 23 2018

NMZ537-231800-
/O.EXB.KABQ.WI.Y.0019.180323T1800Z-180324T0000Z/
De Baca County-
320 AM MDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 6 PM MDT this
evening. 

* LOCATION...De Baca County. 

* WINDS...West 30 to 40 mph, with occasional gusts to near 55 
  mph.

* TIMING...Winds will increase late morning, peak mid afternoon 
  and decrease during the evening. 

* VISIBILITY...Localized reductions to between 3 and 5 miles in 
  blowing dust. 

* LOCAL IMPACTS...Sudden wind gusts can cause drivers to lose
  control especially in lightweight or high profile vehicles.
  Strong winds can cause blowing dust, reducing visibilities and
  may cause flying debris. Light outdoor objects could be moved by
  the strong winds. Dangerous crosswinds are likely on north to
  south oriented roadways, including State Road 20 south of Fort
  Sumner and U.S. Highway 84 north of Fort Sumner.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ513>515-523-526>535-539-540-231800-
/O.CON.KABQ.WI.Y.0019.180323T1700Z-180324T0100Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Eastern Lincoln County-
Southwest Chaves County-
320 AM MDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

* LOCATION...Much of central and eastern New Mexico.

* WINDS...West 30 to 40 mph, with occasional gusts to near 55 
  mph.

* TIMING...Winds will increase late morning, peak mid afternoon 
  and decreasing during the evening. 

* VISIBILITY...Localized reductions to between 3 and 5 miles in 
  blowing dust. 

* LOCAL IMPACTS...Sudden wind gusts can cause drivers to lose 
  control especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust, reducing visibilities and 
  may cause flying debris. Light outdoor objects could be moved 
  by the strong winds. Dangerous crosswinds are likely on north 
  to south oriented roadways, such as Interstate 25 between 
  Raton Pass and Las Vegas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
675 
WWUS75 KABQ 231737
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1137 AM MDT Fri Mar 23 2018

NMZ537-240100-
/O.EXT.KABQ.WI.Y.0019.180323T1800Z-180324T0100Z/
De Baca County-
1137 AM MDT Fri Mar 23 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATION...De Baca County.

* WINDS...West 30 to 40 mph, with occasional gusts to near 55 
  mph. 

* TIMING...Winds will continue to increase, peaking in the mid 
  afternoon and then decreasing during the early evening. 

* VISIBILITY...Localized reductions to between 3 and 5 miles in 
  blowing dust. 

* LOCAL IMPACTS...Sudden wind gusts can cause drivers to lose 
  control especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust, reducing visibilities and 
  may cause flying debris. Light outdoor objects could be moved 
  by the strong winds. Dangerous crosswinds are likely on north 
  to south oriented roadways, including State Road 20 south of 
  Fort Sumner and U.S. Highway 84 north of Fort Sumner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ513>515-523-526>535-539-540-240100-
/O.CON.KABQ.WI.Y.0019.000000T0000Z-180324T0100Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Eastern Lincoln County-
Southwest Chaves County-
1137 AM MDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATION...Areas near and east of the central mountain chain 
  New Mexico.

* WINDS...West 30 to 40 mph, with occasional gusts to near 55 
  mph. 

* TIMING...Winds will continue to increase, peaking in the mid 
  afternoon and then decreasing during the early evening.

* VISIBILITY...Localized reductions to between 3 and 5 miles in 
  blowing dust. 

* LOCAL IMPACTS...Sudden wind gusts can cause drivers to lose 
  control especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust, reducing visibilities and 
  may cause flying debris. Light outdoor objects could be moved 
  by the strong winds. Dangerous crosswinds are likely on north 
  to south oriented roadways, such as Interstate 25 between 
  Raton Pass and Las Vegas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
753 
WWUS75 KABQ 240053
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
653 PM MDT Fri Mar 23 2018


NMZ513>515-523-526>535-537-539-540-240200-
/O.EXP.KABQ.WI.Y.0019.000000T0000Z-180324T0100Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-De Baca County-Eastern Lincoln County-
Southwest Chaves County-
653 PM MDT Fri Mar 23 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Breezy to locally windy conditions will persist through the
evening hours, but below Wind Advisory threshold.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Mar 22, 2:52 PM MDT, 10 minutes earlier.

Area forecast discussion, Mar 22, 2:52 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
252 PM MDT Thu Mar 22 2018

.SYNOPSIS...
The warming continues today, with well above normal temperatures and
a number of eastern plains locales challenging daily records. Clouds
will spread across the state tonight and help to moderate
temperatures Friday, except across the eastern plains where strong
downslope winds will send temperatures soaring to near daily records
once again at locales such as Roswell, Portales and Clovis. Strong
winds will spread over the area Friday and result in very windy
conditions across much of central and eastern New Mexico Friday
afternoon and early evening. A stronger Pacific system will approach
Sunday and create strong winds across much of the area once again.
This system will move slowly east across the region into mid week and
combine with a backdoor cold front to produce good chances for
precipitation, peaking Wednesday and Wednesday night. Below normal
temperatures will follow behind the backdoor cold front Tuesday
through Wednesday.

&&

.DISCUSSION...
The warming trend continues with temperatures soaring well above
normal this afternoon, especially across the eastern plains where
downslope winds are helping highs rise to near daily record values.
Clouds moving in from the Pacific will blanket the area tonight, with
well above normal lows forecast and generally 5 to 10 degrees warmer
than last night.

A shortwave trough, currently moving across central/southern
California, will race east overnight and across New Mexico tomorrow
bringing a mix of clouds, showers and strong winds. Showers will
focus across the northwest high terrain and will likely provide
several inches of snowfall to the peaks and west-facing slopes of the
Tusas Mountains. Strong winds will develop quickly Friday morning
across much of central and eastern New Mexico and a Wind Advisory has
been issued for much of that area. Clouds will help to moderate
temperatures Friday, but stronger downslope winds will send highs
soaring once again across the east central and southeast plains
Friday afternoon where daily record values will be challenged.
Although less than Friday, breezy to windy conditions are forecast
Saturday in response to a stronger Pacific system approaching from
the west coast.

The forecast from Sunday through the middle of next week will be
focused on the approach and progression of a deep upper low and the
passage of a backdoor cold front. As the upper low approaches from
over the Great Basin on Sunday, strong winds will spread over the
state and a lee side trough will deepen to near 995mb over southeast
Colorado. Chances for blowing dust to be an impact on Sunday are on
the uptrend, with warm and unstable conditions expected. Temperatures
will trend down from early to mid week, especially after the backdoor
cold front pushes through on Tuesday and precipitation ramps-up. The
12Z operational runs of the ECMWF and GFS compare favorably through
12Z Tuesday, then begin to depart with the handling/progression of
the upper low. The GFS has been consistently wetter and has support
from both the GFS ensemble mean and the Canadian. Our forecast is
titled toward the wetter GFS for Tuesday through Wednesday night for
now given the run-to-run consistency and aforementioned other model
support. If the 12Z GFS works-out we'll be looking at significant
snowfall in the mountains, especially along the east slopes of the
central mountain chain thanks to upslope enhancement. In addition,
the timing of the backdoor cold front into the Middle Rio Grande
Valley Tuesday night combined with the position of the upper low
over southeast Arizona would be favorable for one of the stronger
east wind events we've seen here in quite some time. The 12Z GFS MOS
for KABQ was alarmingly high with the wind speeds for Tuesday night
and Wednesday, but we've seen this issue in the past with the
seasonal change to the warm season MOS equations.

11

&&

.FIRE WEATHER...
...Critical fire weather conditions across the eastern plains Friday
through Monday. Red Flag Warning is in effect for Friday afternoon
into the evening...

An upper level disturbance will move across northern AZ tonight and
northern NM Friday. This system will bring light rain and high
elevation snow to northwestern and north central NM tonight through
Friday. Wetting precipitation is likely in the Northwest Mountains,
especially in the Tusas Mountains, where 3 to 6 inches of of snow
will fall. A strong Pacific cold front will move into western NM
around dawn and then move rapidly eastward to the NM/TX border by
late afternoon Friday. West to northwest winds behind the front will
gust to around 40 mph along and behind the front west of the central
mountains Friday morning through mid afternoon. To the east of the
central mountains west to southwest winds will range from 30 to 40
mph with gusts up to 55 mph Friday afternoon and early evening.
Critical relative humidity in FWZ104, FWZ107 and FWZ108 combined
with very warm temperatures and strong winds will produce critical
fire weather conditions Friday afternoon through early evening. A
Red Flag Warning for these fire weather zones is in effect.
Ventilation will be excellent across the entire area Friday.

The upper level flow will turn to the southwest Saturday. Stronger
southwest winds aloft Saturday afternoon will mix down to the
surface from the south central plains north northeastward to the
northeast highlands and northeast plains. The Haines index across
these areas has trended upward with the forecast issuance, and
afternoon relative humidity east of the central mountains will range
from 10 to 15 percent. Critical fire weather conditions are likely
from the central plains northeastward across the northeast plains
Saturday afternoon and early evening. Ventilation will once again be
excellent Saturday.

Deepening surface low pressure in eastern CO Sunday and a strong
band of 40 to 50 mph winds aloft Sunday will produce 20 to 30 mph
winds with gusts above 40 mph at times across areas east of the
central mountains. Drier air will also move into northern and
central NM Sunday with afternoon relative humidity falling into the
single digits across much of the area. Critical fire weather
conditions appear likely Sunday afternoon and early evening across
the eastern plains and adjacent highlands. Continued dry surface
conditions and breezy southwest winds Monday across the eastern
plains will continue the threat for critical fire weather
conditions. Excellent ventilation is likely Sunday and
Monday afternoons.

A storm system currently off the southern British Columbia coast is
forecast by the models to gradually move southward and into AZ by
early Tuesday. This storm system will have the potential to bring
wetting precipitation to northern and central NM Monday night
through Thursday.

28

&&

.AVIATION...
18Z TAF CYCLE
An upper level trough will approach northwest NM tonight and quickly
move eastward across northern NM Friday. Southwest winds this
afternoon will increase to 10 to 15 knots ahead of the system with
gusts to around 25 knots at KGUP, KLVS and KTCC. Cloud ceilings will
lower into the low VFR and high MVFR categories in western NM late
tonight with light rain and elevation snow showers expected after
04Z. Mountain obscurations will be likely in the west central,
northwest and north central mountains tonight. A cold front will move
into western NM Friday morning around 12Z. Gusty west winds are
expected behind the front Friday morning with gusts ranging from 25
to 35 knots. Pre-frontal winds across the remainder of northern and
central NM will be from the south to southwest with gusts up to 30
knots Friday morning.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  42  65  32  66 /  20  30   0   0
Dulce...........................  38  58  28  60 /  30  60   0   0
Cuba............................  39  60  31  61 /  20  20   0   5
Gallup..........................  41  64  28  64 /  10  20   0   0
El Morro........................  39  63  26  63 /  10  10   0   5
Grants..........................  42  66  27  66 /  10  10   0   5
Quemado.........................  41  66  33  64 /   0  10   0   5
Glenwood........................  46  73  41  71 /   5   0   0   5
Chama...........................  32  51  25  55 /  40  60   0   0
Los Alamos......................  47  62  39  63 /  20  10   0   5
Pecos...........................  44  64  37  63 /  20  10   0   5
Cerro/Questa....................  36  58  28  60 /  20  30   5   0
Red River.......................  34  48  24  53 /  30  30   5   0
Angel Fire......................  33  53  22  56 /  20  20   0   0
Taos............................  38  62  26  64 /  20  20   5   0
Mora............................  44  63  32  63 /  10  10   0   5
Espanola........................  41  67  34  68 /  20  10   0   5
Santa Fe........................  44  64  36  65 /  20  10   0   5
Santa Fe Airport................  41  67  32  68 /  10  10   0   5
Albuquerque Foothills...........  48  71  41  71 /   0   0   0   5
Albuquerque Heights.............  49  73  42  73 /   0   0   0   5
Albuquerque Valley..............  45  76  37  75 /   0   0   0   5
Albuquerque West Mesa...........  47  73  41  72 /   0   0   0   5
Los Lunas.......................  44  78  37  74 /   0   0   0   5
Rio Rancho......................  46  73  40  71 /   0   0   0   5
Socorro.........................  49  81  44  75 /   0   0   0   5
Sandia Park/Cedar Crest.........  44  68  37  65 /   0  10   0   5
Tijeras.........................  43  69  36  66 /   0  10   0   5
Moriarty/Estancia...............  35  72  32  69 /   5   0   0   5
Clines Corners..................  46  67  35  65 /   0   0   0   5
Gran Quivira....................  47  73  41  67 /   0   0   0   5
Carrizozo.......................  49  76  48  70 /   0   0   0  10
Ruidoso.........................  46  71  42  67 /   0   0   0  10
Capulin.........................  41  71  31  67 /   0   0   0   0
Raton...........................  39  73  29  70 /   0   0   0   0
Springer........................  40  74  31  71 /   0   0   0   0
Las Vegas.......................  44  70  31  66 /   0   0   0   0
Clayton.........................  48  80  39  74 /   0   0   0   0
Roy.............................  45  74  36  73 /   0   0   0   0
Conchas.........................  47  82  42  79 /   0   0   0   0
Santa Rosa......................  46  81  41  78 /   0   0   0   0
Tucumcari.......................  46  85  43  81 /   0   0   0   0
Clovis..........................  49  86  45  79 /   0   0   0   5
Portales........................  50  87  46  80 /   0   0   0   5
Fort Sumner.....................  49  85  46  80 /   0   0   0   5
Roswell.........................  51  91  49  83 /   0   0   0   5
Picacho.........................  52  83  50  76 /   0   0   0   5
Elk.............................  49  81  47  73 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Friday for the following
zones... NMZ104-108.

Wind Advisory from 11 AM to 7 PM MDT Friday for the following
zones... NMZ513>515-523-526>535-539-540.

&&

11
Hazardous weather outlook, Mar 22, 5:16 AM MDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
516 AM MDT Thu Mar 22 2018

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
516 AM MDT Thu Mar 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A red flag warning is in effect from noon to 8 pm MDT Friday for
the Northeast and East Central Plains where low humidities combined
with strong winds will create critical fire weather conditions.
Spotty critical fire weather conditions will be possible in the
northeast Saturday. More widespread critical conditions expected
Sunday across all of the east.

There is potential for a significant precipitation event from late
Monday through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:41 AM MDTRed Flag WarningABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more39 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.